South Dakota, 2016

Damaging Winds in South Dakota, July 10, 2016

July 10, 2016 · NWS ABR · 8 events in 5 counties and zones

A line of thunderstorms moving across the region brought severe winds to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of thunderstorms moving across the region brought severe winds to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 5:01 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 10, 5:01 PM MST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
701 PM CDT SUN JUL 10 2016

.UPDATE...

Adjusted pops a bit through 6z to keep up with radar trends. Most
showers/storms continue to dissipate as they encounter the cap
over the cwa. Continuing to keep an eye on the storms in ND for
any potential of dipping down into SD over the next few hours. Will
allow the heat advisory to expire at the top of the hour since
only a few areas south of Pierre are still reaching criteria.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 341 PM CDT SUN JUL 10 2016

The last 12 hours have been marked by significant change forecast
wise. The morning convection/MCS that crossed the region left much
of the area under cool cloud cover. This limited the quick
temperature rises that we were anticipating. The SE winds have been
strong, but mainly along the MO river and westward. Given the cooler
air in place, RH values have not been able to reach Red Flag Warning
or Heat Advisory criteria. Kept heat advisory up for the western 2
rows of counties, as this is the area with the best chance in the
next couple of hours to get close to criteria. Still seeing highs in
the 80s and 90s, with the warmest readings in the southwest. PHP has
been able to get to 93 with an RH of 43 percent.

Starting to destabilize as we move into the mid to late afternoon
hours. Have continued to utilize more of the non-12Z and earlier
model solutions, and they did not have a good handle on the morning
convection and resulted in a more warm/dry afternoon. Will continue
to monitor the erosion of the cap and potential for elevated storms
to become strong to severe. Dewpoints across the region are in the
mid 60s to low 70s, highest over the southwest, where we've
already  seeing highs in the 80s and 90s, with the warmest
readings in the southwest. PHP has been able to get to 93 with an RH
of 43 percent. seen some light showers roll through. CAM solutions
have been pretty consistent on developing showers/thunderstorms over
central SD that will slide across the area. Less understood is how
the thunderstorms over MT/southwest ND will evolve this evening.

Southerly winds of 15-25kts will remain overnight, before switching
out of the west on Monday as the cold front swings west to east
across at least central SD in the morning. As the sfc low deepens
from western ND to southern Saskatchewan, another round of
showers/thunderstorms will probably develop over eastern SD/western
MN Monday afternoon. The front/thunderstorm potential will exit east
Monday evening, with mainly dry weather then expected through the
rest of the short term period, with highs in the 70s and 80s. Still
expecting RH values near 20-25 percent southwest Tuesday afternoon,
with breezy westerly winds. While Wednesday will be dry too, the
winds should be a bit lighter.

Things have quieted down some over the past hour with severe storms
having pushed east into MN. Several strong wind gusts overnight with
MCS moving across the Dakotas and into MN. Although, still continue
to see showers and thunderstorms across the northern and eastern CWA
and have expanded/increased pops a bit through the early morning
hours.

Main story for today will be the excessive heat and humidity across
the region...especially east when speaking of humidity. After
looking at the synoptic setup and all available guidance for highs
today, have increased highs a handful of degrees across the CWA. In
fact, it appears areas along and west of the James River could
easily be above 100 degrees today, with the southwest CWA flirting
with 110 degrees. Very hot temperatures aloft, with excellent south
to southwest mixing winds. Have expanded the heat advisory to
include all of the CWA, with heat indices expected to range from 100
to 110 degrees across the area today.

Will also be keeping a close eye on fire weather conditions over the
western CWA, mainly west of the Missouri. Lower dewpoints across
this area this afternoon combined with the extreme temps will bring
RH values down into the 15 to 20 percent range. The combination of
low RH and gusty winds, along with the drying fuels will bring
critical fire weather conditions. Have therefore issued a Red Flag
warning for fire weather zones 267 and 268 for this afternoon/early
evening.

As for thunderstorm potential, it appears the day will be largely
capped after this mornings activity. Will have to await this
evening/overnight for perhaps the eastern CWA to get in on some
thunderstorm activity as very strong low level jet gets going. Storm
potential will linger into Monday across the eastern counties ahead
of the passing frontal boundary. Then, look for drying conditions
Monday night through Tuesday.

Day shift may want to consider issuing a fire weather watch for
Monday. Current forecast RH values are below 20 percent again over
the southwest CWA with breezy/gusty westerly winds.

.LONG TERM...(Wednesday through Sunday)
Issued at 341 PM CDT SUN JUL 10 2016

No big changes to the extended forecast. Northwest flow aloft will
allow for moderate temps to stick around for most of the period.
Medium range models not in good agreement for precip chances, but
GFS has faily robust chances for late Thursday night. The superblend
seems to have a decent handle on this.

Flow becomes more westerly on Saturday and temps will respond with a
warming trend. The upper level flow pattern would suggest some
chances of afternoon/evening thunderstorms as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT SUN JUL 10 2016

VFR conditions are expected through the period except in or near
thunderstorms. It continues to be a low confidence TS forecast
this evening. Have a VCTS mention in for KMBG and KABR which are
the most likely sites to see any storms that may dip down from ND.
Winds will shift from the east and southeast to the west on
Monday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Scarlett
AVIATION...Wise
Hazardous weather outlook, Jul 10, 9:25 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 AM CDT SUN JUL 10 2016

SDZ003>007-009-010-015>018-033>037-045-048-051-111630-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY-
POTTER-FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
1125 AM CDT SUN JUL 10 2016 /1025 AM MDT SUN JUL 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 106 DEGREES ACROSS THE
AREA TODAY. THE GRASSLAND FIRE DANGER WILL REACH VERY HIGH ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN PORTIONS OF
SOUTH DAKOTA. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-011-019>023-111630-
TRAVERSE-BIG STONE-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
1125 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO THE EARLY EVENING
HOURS. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

The radar

The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
July 10, 6:30 PM MST
Where
Corson County, 6.18 mi SE of Morristown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.860, -101.640

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 10, 7:00 PM MST
Where
Corson County, 1.46 mi NNW of Mc Intosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.940, -101.360

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 10, 7:39 PM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, Campbell

When
July 10, 9:15 PM CST
Where
Campbell County, 2.41 mi E of Herreid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.830, -100.020

Sixty mph winds were estimated.

Thunderstorm Wind, Walworth

When
July 10, 9:29 PM CST
Where
Walworth County, 0.48 mi W of (Y26)mobridge Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -100.410

Thunderstorm Wind, Walworth

When
July 10, 9:32 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.540, -100.440

Sixty mph winds brought tree limbs down.

Thunderstorm Wind, Edmunds

When
July 10, 10:38 PM CST
Where
Edmunds County, 7.29 mi E of Hosmer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.580, -99.330

Sixty mph winds were estimated.

Thunderstorm Wind, McPherson

When
July 10, 10:45 PM CST
Where
McPherson County, 1.38 mi S of Spring Creek Colony
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.880, -98.830

Seventy mph winds brought many large tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 651868, 651869, 651870, 651871, 651872, 651873, 651875, 651877.